And the danger rises if the drugs are used with certain painkillers, study finds
FRIDAY, Oct. 12 (HealthDay News) -- Antidepressant drugs called selective serotonin reuptake inhibitors (SSRIs), which include Celexa, Paxil, Prozac and Zoloft, can double the risk of gastrointestinal bleeding, and the threat is more than six times higher if patients take aspirin and similar pain medications at the same time as SSRIs, a new study finds.
"Clinicians who prescribe these medications should be aware of the potential risk and may need to consider alternatives," senior researcher Dr. Sonal Singh, assistant professor of internal medicine at Wake Forest University School of Medicine, in Winston-Salem, N.C., said in a prepared statement.
His team published the findings in the journal Alimentary Pharmacology & Therapeutics.
In addition to depression, SSRIs are also used to treat panic disorder and obsessive-compulsive disorder. There's growing evidence that SSRIs may be associated with upper gastrointestinal (GI) bleeding.
Singh and colleagues analyzed data from four studies involving 153,000 patients. They found that those taking SSRIs were nearly twice as likely to develop upper GI bleeding as people who weren't taking the drugs.
When patients taking SSRIs also took nonsteroidal anti-inflammatory drugs (NSAIDs) -- such as aspirin, Aleve and Celebrex -- they were six times more likely to develop upper GI bleeding than people who weren't taking either type of drug.
The combined use of SSRIs and NSAIDs may have a "synergistic effect" that greatly increases the risk of upper GI bleeding beyond the risk posed by each kind of drug alone, the study authors suggested.
"While the risk to an individual may increase by only a small amount, the impact to the general population is likely to be substantial because of the large numbers of people who use these drugs," Singh said.
He and his colleagues estimated that one of every 411 patients over age 50 taking an SSRI, and one out of 82 taking both an SSRI and a NSAID, is likely to develop upper GI bleeding requiring hospitalization.
The American College of Gastroenterology has more about GI bleeding.
-- Robert Preidt
SOURCE: Wake Forest University Baptist Medical Center, news release, Oct. 8, 2007
All rights reserved